Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 85, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 25, 2008, 6:39 PM CDT for Vilas County, Wisconsin. It was in force for 81 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2008, 6:39 PM CDT (23:39 UTC)
- Expired
- Jul 25, 2008, 8:00 PM CDT
- In force
- 81 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
County Vilas County, WI
The radar
The Marquette radar (KMQT), 179 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:40 PM CDT | HAIL 0.5 | St Germain, WI | HAIL SLIGHTLY LARGER THAN 1/2 INCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 1:19 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRB 252339
SVRGRB
WIC125-260100-
/O.NEW.KGRB.SV.W.0085.080725T2339Z-080726T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
639 PM CDT FRI JUL 25 2008
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VILAS COUNTY IN NORTH CENTRAL WISCONSIN...
* UNTIL 800 PM CDT
* AT 638 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF LAC DU
FLAMBEAU...OR 29 MILES WEST OF EAGLE RIVER...AND MOVING EAST AT 25
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EAGLE RIVER BY 745 PM...
SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY
LAT...LON 4599 8999 4599 8994 4599 8993 4610 8994
4620 8990 4605 8903 4590 8904 4590 9003
TIME...MOT...LOC 2339Z 285DEG 22KT 4604 8982
$$
KALLAS4 follow-up statements
000
WWUS53 KGRB 252355
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
655 PM CDT FRI JUL 25 2008
WIC125-260100-
/O.CON.KGRB.SV.W.0085.000000T0000Z-080726T0100Z/
VILAS-
653 PM CDT FRI JUL 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR VILAS COUNTY...
AT 650 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF BOULDER
JUNCTION...OR 24 MILES WEST OF EAGLE RIVER...AND MOVING EAST AT 25
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SAYNER BY 715 PM...
STAR LAKE AND ST GERMAIN BY 720 PM...
EAGLE RIVER BY 745 PM...
THIS SEVERE THUNDERSTORM HAS SHOWN ROTATION. IF A TORNADO DOES
DEVELOP...TAKE SHELTER IN A BASEMENT OR AN INTERIOR ROOM OF A
BUILDING.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4599 8999 4599 8994 4599 8993 4610 8994
4620 8990 4605 8903 4590 8904 4590 9003
TIME...MOT...LOC 2353Z 285DEG 22KT 4602 8970
$$
KALLAS000
WWUS53 KGRB 260015
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
715 PM CDT FRI JUL 25 2008
WIC125-260100-
/O.CON.KGRB.SV.W.0085.000000T0000Z-080726T0100Z/
VILAS-
713 PM CDT FRI JUL 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR VILAS COUNTY...
AT 711 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ARBOR VITAE...OR 19 MILES WEST
OF EAGLE RIVER...AND MOVING SOUTHEAST AT 24 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ST GERMAIN BY 730 PM...
EAGLE RIVER BY 800 PM...
THIS SEVERE THUNDERSTORM CONTINUES TO SHOW ROTATION. IF A TORNADO
DOES DEVELOP...TAKE SHELTER IN A BASEMENT OR AN INTERIOR ROOM OF A
BUILDING.
SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4599 8999 4599 8994 4599 8993 4610 8994
4620 8990 4605 8903 4590 8904 4590 9003
TIME...MOT...LOC 0013Z 288DEG 21KT 4594 8963
$$
KALLAS000
WWUS53 KGRB 260033
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
733 PM CDT FRI JUL 25 2008
WIC125-260100-
/O.CON.KGRB.SV.W.0085.000000T0000Z-080726T0100Z/
VILAS-
731 PM CDT FRI JUL 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR VILAS COUNTY...
AT 728 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ST GERMAIN...OR 13 MILES WEST
OF EAGLE RIVER...AND MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EAGLE RIVER BY 755 PM...
A SECOND VERY STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
SAYNER...ALSO MOVING TO THE SOUTHEAST.
SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4599 8999 4599 8994 4599 8993 4610 8994
4620 8990 4605 8903 4590 8904 4590 9003
TIME...MOT...LOC 0031Z 288DEG 21KT 4591 8949
$$
KALLAS000
WWUS53 KGRB 260057
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
757 PM CDT FRI JUL 25 2008
WIC125-260107-
/O.EXP.KGRB.SV.W.0085.000000T0000Z-080726T0100Z/
VILAS-
757 PM CDT FRI JUL 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR VILAS COUNTY WILL EXPIRE AT
800 PM CDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
LAT...LON 4599 8999 4599 8994 4599 8993 4610 8994
4620 8990 4605 8903 4590 8904 4590 9003
TIME...MOT...LOC 0057Z 295DEG 19KT 4585 8931
$$
KALLASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:57 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 25, 2:57 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 257 PM CDT FRI JUL 25 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY. SIG SHORT WAVE SHIFTING EAST THROUGH NORTHERN MN WITH SURFACE FRONT MOVING INTO NORTHWEST WI AT THIS TIME. BROKEN LINE OF STORMS HAS FORMED WITH AND AHEAD OF FRONT WHERE BREAKS IN CLOUDS ALLOWED FOR SBCAPES TO RISE INTO 1 TO 2K RANGE. FURTHER SOUTH PERSISTENT LOW CLOUDS HAVE KEPT TEMPERATURES DOWN TODAY...LIMITING INSTABILITY. WILL GO WITH NUMEROUS TO SCATTERED WORDING THROUGH MID EVENING WITH FRONTAL PASSAGE. RAPID DRYING BEHIND FRONT WITH 90 KT+ JET DROPPING SOUTH OVER REGION. HIGH PRESSURE FOR SAT FOR DRY AND WARM DAY. .LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY. UNLIKE PREVIOUS RUNS OF MID RANGE MODELS...12Z ECMWF AND GFS NOW IN SOME AGREEMENT ON TUE SYSTEM. NO REAL CHANGE MADE TO PREVIOUS GRIDS WITH NORTHWEST FLOW CONTINUING INTO EARLY NEXT WEEK. && .AVIATION...COLD FRONT TO PROCEED EAST OVER THE REGION LATE AFTERNOON AND EVENING. SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL END FROM EAST TO WEST WITH CLEARING SKIES EXPECTED OVERNIGHT. VFR CONDITIONS EXPECTED FOR SATURDAY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && TE/JKL
Hazardous weather outlook, Jul 25, 12:54 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1254 PM CDT FRI JUL 25 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261800- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1254 PM CDT FRI JUL 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS...THIS AFTERNOON INTO THE EVENING HOURS...MAINLY NORTH OF LINE FROM WAUSAU TO MARINETTE. FURTHER SOUTH CLOUDS HAVE LIMITED THE INSTABILITY...THUS THERE IS A LESSER THREAT FOR SEVERE STORMS. STRONG WINDS AND LARGE HAIL ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE. IT IS TOO EARLY TO DETERMINE THE SEVERE THREAT ASSOCIATED WITH THESE STORMS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER NORTH CENTRAL WISCONSIN. LMZ521-522-541>543-261800- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1254 PM CDT FRI JUL 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TOWARDS EVENING WITH LOCALLY HIGH WINDS AND WAVES ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE EXTENT OF THESE STORMS.
In the hours before
Special weather statement, Jul 25, 2:07 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 207 PM CDT FRI JUL 25 2008 WIZ010-011-018-019-030-031-251930- FOREST-LANGLADE-LINCOLN-MARATHON-ONEIDA-SHAWANO- 207 PM CDT FRI JUL 25 2008 ...STRONG THUNDERSTORMS OVER CENTRAL WISCONSIN... AT 206 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WAUSAU...MOVING EAST AT NEARLY 40 MPH. WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL ARE EXPECTED WITH THIS STORM. ADDITIONAL THUNDERSTORMS ARE LOCATED NEAR RHINELANDER AND IN WESTERN LANGLADE COUNTY. IF THE STORMS APPROACH YOUR AREA...SEEK SHELTER IN A STURDY STRUCTURE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY EVENING FOR NORTH-CENTRAL WISCONSIN. JKL
Special weather statement, Jul 25, 2:30 PM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 230 PM CDT FRI JUL 25 2008 WIZ011>013-252000- FLORENCE-FOREST-NORTHERN MARINETTE COUNTY- 230 PM CDT FRI JUL 25 2008 ...STRONG THUNDERSTORMS OVER FAR NORTHEAST WISCONSIN... AT 227 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NEWALD...OR 17 MILES NORTHEAST OF CRANDON...MOVING EAST AT 40 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS GREATER THAN 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. THE STORM WILL AFFECT FAR SOUTHERN FLORENCE COUNTY AND EASTERN FOREST COUNTY. SEEK SHELTER IN A STURDY STRUCTURE IF THE STORM APPROACHES YOUR AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY EVENING FOR MUCH OF NORTHERN WISCONSIN. JKL
Special weather statement, Jul 25, 2:54 PM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 254 PM CDT FRI JUL 25 2008 WIZ005-010>013-019>021-031-073-074-252030- FLORENCE-FOREST-LANGLADE-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN OCONTO COUNTY-ONEIDA-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-VILAS- 254 PM CDT FRI JUL 25 2008 ...THUNDERSTORMS SCATTERED ACROSS NORTHERN WISCONSIN... AT 254 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO TRACK THUNDERSTORMS ACROSS PARTS OF NORTH-CENTRAL AND FAR NORTHEAST WISCONSIN. THE STORMS WERE MOVING EAST AT 40 MPH. WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... AND HEAVY RAIN ARE POSSIBLE WITH THE STORMS. IF A STORM APPROACHES YOUR LOCATION...SEEK SHELTER IN A STURDY STRUCTURE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY EVENING FOR MUCH OF NORTHERN WISCONSIN. JKL
Local storm report, Jul 25, 4:13 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
413 PM CDT FRI JUL 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HEAVY RAIN THREE LAKES 45.79N 89.16W
07/25/2008 M1.60 INCH ONEIDA WI PUBLIC
IN ABOUT ONE HOUR. RELAYED BY WJFW-TV.
&&
JKLSpecial weather statement, Jul 25, 5:00 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 500 PM CDT FRI JUL 25 2008 WIZ005-010>013-018-019-021-030-035-036-045-073-252300- FLORENCE-FOREST-LANGLADE-LINCOLN-MARATHON-NORTHERN MARINETTE COUNTY-NORTHERN OCONTO COUNTY-ONEIDA-PORTAGE-SOUTHERN MARINETTE COUNTY-VILAS-WAUSHARA-WOOD- 500 PM CDT FRI JUL 25 2008 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF NORTHERN AND CENTRAL WISCONSIN... A COLD FRONT MOVING INTO THE AREA FROM NORTHWEST WISCONSIN MAY PRODUCE THUNDERSTORMS ACROSS NORTH-CENTRAL AND CENTRAL WISCONSIN THIS EVENING. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OVER 50 MPH AND HAIL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM FRIDAY EVENING FOR CENTRAL WISCONSIN. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM FRIDAY EVENING FOR NORTHERN WISCONSIN. JKL
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:18 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Marathon, Shawano | 31 min |
| Jul 25, 6:04 PM CDT | Special Marine Warning | GRB | 82 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.